Alert archive / Massachusetts / Small Craft Advisories in 2017

Small Craft Advisory 146, NWS Boston/Norton, MA

December 20, 2017

NWS Boston/Norton, MA issued this small craft advisory at Dec 20, 2017, 3:21 PM EST. It took effect at Dec 20, 2017, 4:00 PM EST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Dec 20, 2017, 3:21 PM EST (20:21 UTC)
In effect from
Dec 20, 2017, 4:00 PM EST
Expired
Dec 20, 2017, 7:00 PM EST
In force
3 hr
Issued by
NWS Boston/Norton, MA

The text

As transmitted.

520 
WHUS71 KBOX 202021
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Taunton MA
321 PM EST Wed Dec 20 2017

ANZ230-236-210000-
/O.CAN.KBOX.SC.Y.0145.000000T0000Z-171220T2100Z/
/O.NEW.KBOX.SC.Y.0146.171220T2100Z-171221T0000Z/
Boston Harbor-Narragansett Bay-
321 PM EST Wed Dec 20 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

The National Weather Service in Taunton has issued a Small Craft
Advisory, which is in effect until 7 PM EST this evening.

* WINDS AND SEAS...Northwest winds around 10 kt with gusts up to 
  25 kt. Waves around 2 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

ANZ250-254-210430-
/O.EXT.KBOX.SC.Y.0145.000000T0000Z-171221T1500Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
321 PM EST Wed Dec 20 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM EST THURSDAY...

* WINDS AND SEAS...Northwest winds 10 to 20 kt with gusts up to 
  25 kt. Seas 4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

ANZ255-256-210430-
/O.CON.KBOX.SC.Y.0145.000000T0000Z-171221T1200Z/
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
321 PM EST Wed Dec 20 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
THURSDAY...

* WINDS AND SEAS...Northwest winds 10 to 20 kt with gusts up to 
  25 kt. Seas 3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

ANZ235-237-210430-
/O.CON.KBOX.SC.Y.0145.000000T0000Z-171221T1200Z/
Rhode Island Sound-Block Island Sound-
321 PM EST Wed Dec 20 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
THURSDAY...

* WINDS AND SEAS...Northwest winds 10 to 20 kt with gusts up to 
  25 kt. Seas 2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

ANZ231>234-210430-
/O.CON.KBOX.SC.Y.0145.000000T0000Z-171221T1200Z/
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
321 PM EST Wed Dec 20 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
THURSDAY...

* WINDS AND SEAS...Northwest winds 10 to 15 kt with gusts up to 
  25 kt. Seas 2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

ANZ251-210430-
/O.CON.KBOX.SC.Y.0145.000000T0000Z-171221T1200Z/
Massachusetts Bay and Ipswich Bay-
321 PM EST Wed Dec 20 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
THURSDAY...

* WINDS AND SEAS...Northwest winds 10 to 15 kt with gusts up to 
  25 kt. Seas 2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Dec 20, 3:21 PM EST, 0 minutes earlier.

Area forecast discussion, Dec 20, 3:21 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
321 PM EST Wed Dec 20 2017

.SYNOPSIS...
High pressure moves over New England through tomorrow. Series
of storm systems by the end of the week into the weekend will
deliver periods of wintry weather and travel impacts. Cold and
dry conditions prevail for much of the following week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Sfc high pres continues to build E allowing lower lvl flow to
continue a slow veer to the NW, which is cutting off lake
moisture and reducing the SC across much of the region this
afternoon, clearing trend will continue into the evening hours.

Already noting a reduction in pressure rise/fall couplet which
is coincident with a slight decrease in afternoon wind gusts.
This trend should continue through the evening, but agree with
previous forecaster that the couplet and resulting sfc pres
gradient may not slacken enough through the overnight hours for
full decoupling in spite of increasing subsidence inversion and
diminishing cloud cover early. Will still lean on the coldest
available guidance however, as some of the more sheltered
valleys could decouple near daybreak, which was observed this
morning in a regime with even tighter gradient. Therefore,
overnight mins have more weight on the MAV and MOS, and will
feature lows in the low teens across NW MA, into the low-mid 20s
toward the SE coast and heat islands.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Tomorrow...
High pres crests over the region through the day on Thu. This
will allow strong subsidence inversion to develop, yielding a
mainly dry column with mostly sunny skies outside of a few
higher CI in advance of an approaching warm front for tomorrow
night. The H92 to H85 layer is nearly isothermal around -10C,
but the inversion is likely to limit mixing to H92, therefore
highs will be stunted into the mid 30s. Cannot rule out a few
places reaching near 40 given a W component to the flow
initially, but overall highs should be cooler than Wed.

Tomorrow night...
A warm front with leading shortwave will be approaching during
the overnight hours. Although the column shows moisture loading
from above H5 down through the overnight hours, the seasonably
cool day and somewhat clear start should allow for a fair amount
of diurnal cooling initially, with lows dropping into the teens
and low 20s again before holding steady under the influence of
thicker cloud deck. Another situation where, even as modest
overrunning develops in advance of the warm front, which will
remain well S until Fri AM, lower lvls are quite dry initially,
so it will take some time for precip to fully reach the sfc.
Moisture and lift in the DGZ are modest, so this will help
processes, but the best chance looks to be during the early
morning hours, and mainly across NW MA, where the soundings
moisten earliest.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
*/ Highlights...

 - Wintry weather expected Thursday night through Saturday morning
 - Another round of wintry weather forecast Sunday through Monday
 - Likely holiday travel impacts throughout late week / weekend
 - Cold and dry conditions under high pressure from Tuesday onward

*/ Overview...

Potential pair of mixed precip events into the holidays followed up
by a prolonged period of cold, dry weather heralded by a strong area
of high pressure. Breaking down the pattern west to east.

Learning from others. MJO-induced convection over W-Central Pacific
and SE Asia enhances a W-E jet over the NW Pacific. At the exit out
by HI, towards a Kona Low, the wave breaks. With additional energy
cascading through the jet over time, it extends E tapping deep into
the warm, moist tropics and parent energy. Negatively tilting at H5
at the wave break, warm-moist air is forecast to eject N invoking H5
ridging across AK into the Arctic. Continued energy upstream, the H5
ridge builds yielding an omega block, gradually cutting off. Colder
Arctic air over N Canada is dislodged and bowled gradually S and E
into the holidays, lingering into the end of December. Potentially
some of the coldest air of this season concurrent with surface high
pressure as high as 1060 mb.

As the H5 ridge builds over AK into the Arctic, cold air bowled S/E,
attendant energy through the H5 longwave pattern shears, cascading S
over the SW CONUS. A H3 sub-tropical jet anomaly out ahead extending
back into the E-Central Pacific, the N Atlantic H5 ridge builds SW
across the Gulf of Mexico. This sets up a SW-NE thermal transitional
zone, a dividing line between above and below freezing temperatures,
subsequent thermal wind response, shifting S/E along which the afore-
mentioned sheared energy over the SW CONUS stretches as it ejects NE
along the thermal gradient across the E CONUS.

It's a pair of waves we'll need to watch closely along the SW to NE
gradient that have the potential of delivering mixed precip events
during the holiday season before high pressure and cold Arctic air
wobble S/E for the remainder of December ushering drier conditions.

But a word of caution. As discerned from ensemble members and run-to-
run operational model consistency, there is poor model resolving of
such individual waves lending to vast spread of potential outcomes.
It's difficult to get into specifics and focus in on one particular
model solution. Waffling of wave energy along with both magnitude
and amplitude of parent airmasses, considerable variance among all
available forecast guidance, with this forecast will put greatest
weight on ensemble means, keying in on signals and analogs while
incorporating climatology based on an ensemble average of forecast
synoptics.

Breaking down potential threats and impacts in the discussion below
along with forecast confidence, will try to be as clear as possible
with respect to timing.

*/ Details...

Thursday night through Saturday night...

Focusing on ensemble means, broadly speaking, with the surface low
tracking NE across the OH River Valley and the E Great Lakes, high
pressure and colder air hugging N/E, low-level component of ageo-
strophic / isallobaric flow should result in cold air holding out
longer prior to being eroded, especially if such flow is more N than
E, originating from snow pack interior. In fact, ensemble means have
slowed with the erosion of sub-freezing H85 air and have brought the
surface pressure centers closer together.

Leaning that low levels will gradually warm with time, but stubborn
more so at the surface. Nod to wet-bulb temperatures, not expecting
the last of the sub-freezing air to erode out of N/NE Massachusetts
until the surface low passes N/W of S New England during Saturday
morning. 20.0z NAM has the right idea with 2m wet bulb temperatures
but appears too quick on the warming Friday night, the consideration
of a potential coastal front setup. 20.0z EC has the timing down but
perhaps is too quick on warming temperatures over NE Massachusetts
given the expected ageostrophic-isallobaric flow. A blend between
the two is favored within the gridded forecast in respect to 2m wet-
bulb temperatures.

So thinking initial snows Thursday night into Friday, an average 1
to 3 inch event, stronger isallobaric ascent not materializing until
Friday along the 290-300K surfaces thru the dendritic growth zone. A
short period prior to drying aloft limiting the presence of ice and
thus resulting in a change-over to freezing rain. Higher amounts of
snowfall over N/W higher terrain of MA considering higher snow to
liquid ratios.

Change-over Friday night per ensemble mean signaling H925-85 over-
running warmer air, drying thru the dendritic growth zone, freezing
rain occurring especially over the N/W interior, early guess of ice
accumulations potentially up to a tenth of an inch. CIPS analogs for
awhile now signaling a high probability of a 6-hour event. The SREF
means just trickling in with up to around a 40 percent probability
of 0.01 inch ice accumulation over N/W MA by Friday evening. Worth
noting, it's towards late Friday into Friday night that over-running
ascent kicks into overdrive along 290-300K surfaces per consensus of
model guidance. Strong omega forcing through the atmospheric column
as synoptics / dynamics come together, strong SW jet subsequent with
parent convergent forcing along the low-level warm front. Precip
rates during potential icing will have to be watched closely, how
quick the warm front lifts N, drier air following as noted below.

Freezing rain lingering into the morning hours on Saturday before
going over to rain at which point the surface low will have passed
off to our N/W, the ageostrophic-isallobaric component shifting S no
longer kinking the surface warm front resulting it to sweep N. A
possible dry slot moving in along with a robust low-level jet, will
need to monitor for possible wind headlines prior to the cold front
Saturday night with a shot at some wet weather.

Sunday through Monday night...

Secondary wave low along the lingering baroclinic zone / cold front
sweeping NE just immediately offshore of S New England per ensemble
means. Wanting to hug it closer beneath the H5 trof digging and
undergoing a negative tilt with parent main vort max. Colder air
digging S as ascent of the anticyclonic warm-moist conveyor belt is
pulled back along the 280-300K isentropic surfaces, precip shield
extending W towards the aforementioned main vort max. Looking at a
mainly snow event, but specifics remain uncertain. Leaning an EC /
UKmet blend. The H85-7 low key, proximity, whether it is closing
off, interrogating for the rain / snow line and the axis of heavier
snowfall the mean of which is more across N/W areas of the NE CONUS.
Until forecast models can better resolve outcomes concerning the
first storm for the Friday into Saturday timeframe can we gain more
confidence concerning the secondary storm system progged for this
timeframe.

Tuesday onward...

Cold and dry. Given so much uncertainty in the timeframe prior, will
lean with ensemble means of high pressure and Arctic air gradually
bowling S/E into the NE CONUS. Looking at the possibility of some of
the coldest air of the season as we go into the later half of the
week, closing out December which already is on average 2 degrees
below average for the month. Looking as if we'll edge out colder for
the monthly average.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday Night/...High confidence.

Through tomorrow...
VFR. Some SCT-BKN low VFR CIGS mainly across the outer Cape
overnight. Winds continue to gradually shift NW this afternoon
sustained around 15 kt with gusts 25-30 kt at times. These
diminish through the evening, with winds dropping mainly below
10 kt after 02Z this evening. NW winds tomorrow around 10 kt.

Tomorrow night...
Clouds increase and CIGS gradually lower through the overnight
hours such that some MVFR conditions are possible, mainly in W
MA/CT by the early AM hours. Light SN possible mainly in W MA/CT
by sunrise. Winds shift to the N-NE but remain light.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Friday through Monday/...

Friday: MVFR/IFR conditions possible. FZRA likely, chance SN,
chance RA.

Friday Night: MVFR/IFR conditions possible. Breezy. RA likely,
FZRA likely.

Saturday: Mainly VFR, with local IFR possible. Windy with gusts
to 35 kt. RA likely, FZRA likely.

Saturday Night: VFR. Windy with local gusts to 30 kt. RA
likely.

Sunday: VFR. Chance RA, slight chance SN.

Sunday Night: Mainly VFR, with local IFR possible. SN likely,
RA likely.

Christmas Day: Mainly VFR, with local IFR possible. Breezy.
Chance SN, chance RA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday Night/...High confidence.

Winds out of the NW will gradually diminish into the overnight
hours, dropping below small craft thresholds by the early
morning hours tomorrow. Winds remain light and gradually shift
to the N-NE by tomorrow night. Seas still hover 7-9ft on the
outer waters, but will also diminish this evening and remain
below 5 ft by tomorrow morning. Small craft advisories continue
into the overnight hours, but mainly quiet boating weather
follows.

Low risk for a few light showers/snow showers on the E waters
tonight.

Outlook /Friday through Monday/...

Friday: Winds less than 25 kt. Chance of rain, chance of
freezing rain, chance of snow.

Friday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Rain likely, freezing rain likely.

Saturday: Low risk for gale force winds with gusts up to 35 kt.
Rough seas up to 14 ft. Rain likely.

Saturday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 30 kt. Rough seas up to 14 ft. Rain likely.

Sunday: Winds less than 25 kt. Local rough seas. Chance of
rain.

Sunday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Rain likely.

Christmas Day: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas locally approaching 5 ft. Rain likely,
chance of snow.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 7 AM EST Thursday for ANZ231>235-
     237-251-255-256.
     Small Craft Advisory until 7 PM EST this evening for ANZ230-
     236.
     Small Craft Advisory until 10 AM EST Thursday for ANZ250-254.

&&

SYNOPSIS...Doody/Sipprell
NEAR TERM...Doody
SHORT TERM...Doody
LONG TERM...Sipprell
AVIATION...Doody/Sipprell
MARINE...Doody/Sipprell
Hazardous weather outlook, Dec 20, 4:07 AM EST, 11 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
407 AM EST Wed Dec 20 2017

CTZ002>004-MAZ002>024-026-RIZ001>008-210915-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
407 AM EST Wed Dec 20 2017

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday night through Saturday...
Initial snows Thursday night through Friday changing over to a sleet
and freezing rain mix Friday night into Saturday before changing to
plain rain. Travel impacts especially across northern and western
areas of MA and CT. Winter Weather Advisories are possible although
specifics remain unclear.

Saturday...
There is a risk of strong to damaging winds. Although confidence
remains low at this time there is the possibility of wind headlines.

Sunday into Monday...
Another winter weather disturbance is forecast mainly as either rain
or snow. There is the possibility of Winter Weather Advisories,
however specifics remain unclear.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-210915-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
407 AM EST Wed Dec 20 2017

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Saturday...
There is a risk of southerly gales over the S/SE waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

Nearby

Small Craft Advisories in Massachusetts, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.